January 25, 2010
Updated warning on counterfeit Alli dosingThe FDA is updating its warning about a counterfeit version of Alli (orlistat caps, from GlaxoSmithKline) that does not contain orlistat, rather sibutramine, a prescription product indicated as an adjunct to diet in the management of obesity. Additional FDA laboratory tests show that consumers taking the counterfeit product may be ingesting 3-times the usual daily dose (or twice the recommended maximum dose) of sibutramine if they are following the dosing directions for Alli.
Healthy people who take this much sibutramine can experience anxiety, nausea, palpitations, tachycardia, insomnia, and small increases in blood pressure. This excessive amount of sibutramine is dangerous to patients with a history of cardiovascular disease, and can lead to elevated blood pressure, stroke, or heart attack.
Consumers who believe they have counterfeit Alli in their possession should stop using the product immediately and contact their healthcare provider if any adverse events occur that may be related to the use of the product.
For more information visit www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm198519.htm.